A highly effective (but expensive) treatment now recommended by the American FDA and British NICE guidelines for use as the preferred third line add-on treatment of Chronic Urticaria unresponsive to high dose antihistamines, includes subcutaneous injections of 300mg Omalizumab (Xolair) once a month for 6 months. Recent studies on this monoclonal antibody (previously only used in asthma) show that once initial control is gained (after one month), the dose may be halved to maintain control for the 6 month induction period which can result in total remission of the Urticaria. However at least 40% will relapse after withdrawal of Omalizumab. (Zuberbier et al, EAACI Guidelines urticaria, Allergy 69(7) 2014)
I suffered for yrs with this cycle of symptoms. Skin would get red and harden on my fingertips and swell. Eventually, would crack. No fluid - really a dry blister. Skin below was very new and tender. Fingers would heal and then the cycle would begin again. Went to a dermatologist who said it was exzema - which I really think is just a catch-all for skin ailments. And - my fingers never itched. Turns out the problem was one of the following 1) low thyroid 2) vitamin D definicency. I have to indicate both because both were diagnosed at the same time via blood tests and I can't say which is responsible. I am now taking Synthroid for my thryroid, eating calcium chews with vit. D, and also taking 1000 IUs vitamin D supplement (along with a good multi). My hands are on the mend. In addition, I was able to stop taking an antidepressant since depression can be a symptom of both low thyroid and vit. D deficiency - with a doctors supervision of course. My abilitiy to think (I'm a programmer/analyst) and concentrate also improved. Read up on vitamin D deficiency. There's a lot in the new right now.
Acne is often present. Acne conglobata is a particularly severe form of acne that can develop during steroid abuse or even after the drug has been discontinued. Infections are a common side effect of steroid abuse because of needle sharing and unsanitary techniques used when injecting the drugs into the skin. These are similar risks to IV drug abusers with increased potential to acquire blood-borne infections such as hepatitis and HIV/AIDS . Skin abscesses may occur at injection sites and may spread to other organs of the body. Endocarditis or an infection of the heart valves is not uncommon.